Immune checkpoint inhibitors are novel oncological medications, current classes of which include monoclonal antibodies that target inhibitory receptors cytotoxic T lymphocyte-associated antigen 4 (CTLA-4), programmed death 1 protein (PD-1) and programmed death-ligand 1. While they are novel in their ability to treat cancer, they also have a unique spectrum of immune-related adverse events. Renal-related immune adverse events, though rare, are an increasingly recognised clinical entity. We present the case of a 67-year-old man with acute kidney injury (AKI) after the second cycle of combination anti-CTLA-4 and anti-PD-1 antibodies for metastatic cutaneous melanoma. He presented with vomiting and diarrhoea, and AKI secondary to dehydration was treated with aggressive rehydration. After failing to recover biochemically, a renal biopsy was performed, which demonstrated severe acute interstitial nephritis. The culprit medications were held and he was treated with steroids. With immunosuppression, creatinine improved to pretreatment values.
- renal system
- unwanted effects / adverse reactions
- acute renal failure
Statistics from Altmetric.com
Contributors LG created the initial draft. PD contributed to the slides. KH contributed to the drafts and BP assisted LG and coordinated between authors for multiple versions of the draft. All the authors have read the final version and agree with the content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.